New York, 2014

Flash Flooding in New York, May 13, 2014

May 13, 2014 · NWS BUF · 10 events in 3 counties and zones

A stalled warm front was the focus for heavy showers and embedded thunderstorms which trained across the western Southern tier. Rainfall amounts of one to three inches in just a few hours resulted in flash flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.9 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A stalled warm front was the focus for heavy showers and embedded thunderstorms which trained across the western Southern tier. Rainfall amounts of one to three inches in just a few hours resulted in flash flooding across the region. Roads and culverts were washed out. Numerous roads were water-covered and closed. Some of these included: Routes 39, 62, and 353 in Gowanda; Route 242 in Little Valley; and Route 353 in Cattaraugus. Roads were also reported closed in Randolph, Derby, Evans Center, Salamanca, Perrysburg and Forestville. Evacuations took place in Silver Creek and Gowanda. In Gowanda, several high water rescues took place. States of Emergency were declared in Cattaraugus and Chautauqua counties. The resulting damages were enough to warrant a State Disaster Declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 13, 3:21 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 13, 3:21 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
421 AM EDT TUE MAY 13 2014

.SYNOPSIS...
WARM AIR WILL SLOWLY PUSH NORTHWARD ACROSS THE EASTERN GREAT LAKES
REGION TODAY AND WEDNESDAY. THIS WARMTH ALONG WITH BUILDING HUMIDITY
WILL BRING AN UNSTABLE ENVIRONMENT...ONE THAT WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH WEDNESDAY NIGHT.
A COLD FRONT WILL THEN CROSS THE REGION LATER THURSDAY AND EARLY
FRIDAY WITH LIKELY SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY
BRING DOWNPOURS.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS MORNING REGIONAL RADARS DISPLAY SHOWERS AND THUNDERSTORMS
INCREASING IN COVERAGE AREA...ARCING FROM THE UPPER GREAT LAKES SE
ACROSS LAKE ERIE AND INTO WESTERN NEW YORK AND WESTERN PA. THIS
ELEVATED ACTIVITY NORTH OF WARM FRONT IS MAKING SLOW PROGRESSION
EASTWARD...AS A FRONTAL BOUNDARY HAS PRETTY MUCH STALLED ACROSS THE
UPPER GREAT LAKES AND WNY THIS MORNING. THIS ACTIVITY WILL WEAKEN
BETWEEN 11 AND 13Z WITH THE RISING SUN AND INCREASE DAYTIME
MIXING.

ELSEWHERE A FEW SCATTERED AND LIGHTER SHOWERS ARE PASSING ALONG
EASTERN LAKE ONTARIO AND SURROUNDING INLAND AREAS. THIS ACTIVITY
WILL LIKELY BE ADVANCING EASTWARD OUT OF THE CWA BY MID MORNING.

SHOWERS AND THUNDERSTORMS WILL LIKELY DIMINISH MID MORNING BEFORE
DAYTIME INSTABILITY AND AFTERNOON HEATING AGAIN REGENERATE  SHOWERS
AND THUNDERSTORMS. ADDED LIFT FROM ANY LAKE BREEZE BOUNDARIES WILL
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WITHOUT
ANY UPPER LEVEL TRIGGER WITHIN A BUILDING RIDGE IT WILL BE HARD TO
TIME/PLACE SUCH ACTIVITY AND FOR NOW WILL MAINTAIN CHANCE POPS.

TEMPERATURES ALOFT AT 850 HPA CLIMB TOWARDS +13 TO 16C DURING THE
AFTERNOON. THIS WARMING ALOFT WILL SUPPORT HIGHS TODAY IN THE UPPER
70S AND LOWER 80S.

TONIGHT CONVECTION WILL WANE SOME WITH THE LOSS OF DAYTIME HEATING.
THE WARM FRONT WILL NOW BE EDGING OVER LAKE ONTARIO AND THE NORTH
COUNTRY. SHOWERS AND THUNDERSTORMS MAY AGAIN REGENERATE NEAR THE
VICINITY OF THIS BOUNDARY OVERNIGHT. CANNOT RULE OUT A SHOWER OR
THUNDERSTORM JUST ABOUT ANYWHERE OVERNIGHT AS INSTABILITY WILL
REMAIN AND A THETA-E RIDGE AXIS CENTERED OVER THE REGION. PWATS WILL
REMAIN AROUND 1.5 INCHES OVERNIGHT. LATE OVERNIGHT A COLD FRONT FROM
THE WEST WILL NEAR WNY...AND AGAIN BRING AN INCREASE IN CHANCES FOR
SHOWERS AND THUNDERSTORMS.

TONIGHT WITHIN THE WARM SECTOR OF A STORM SYSTEM OUR REGION WILL
REMAIN MILD...WITH OVERNIGHT LOWS RANGING FROM THE UPPER 50S TO
LOWER 60S ACROSS THE REGION. THESE OVERNIGHT LOWS WILL BE SOME 10
DEGREES ABOVE NORMAL.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE HIGHLY AMPLIFIED UPPER LEVEL FLOW WILL REMAIN ONLY SLOWLY
PROGRESSIVE DURING THE PERIOD...AS THE RIDGE AXIS OVER THE REGION
GRUDGINGLY MOVES TO NEW ENGLAND BY THURSDAY. THIS WILL ALLOW DEEP
TROUGHING...NOW OVER THE CENTRAL ROCKIES AND NORTHERN HIGH PLAINS...
TO ADVANCE INTO THE UPPER MISSISSIPPI VALLEY.

A SURFACE COLD FRONT WILL AND THEN TRY TO PUSH INTO THE REGION
DURING THE DAY WEDNESDAY. HOWEVER...A SURFACE WAVE DEVELOPING ALONG
THE TRAILING FRONT IN THE NORTHERN OHIO VALLEY BY WEDNESDAY NIGHT
WILL CAUSE THE FRONT TO STALL ACROSS THE REGION...PROBABLY ACROSS
WESTERN NEW YORK. THE FRONTAL BOUNDARY WILL THEN BECOME
QUASI-STATIONARY ACROSS THE REGION DURING THE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT TIME FRAME...BEFORE EVENTUALLY PUSHING ACROSS
THE REGION DURING FRIDAY. LATEST MODEL GUIDANCE SUGGESTING THAT THIS
BOUNDARY WILL BECOME THE FOCUS WIDESPREAD CONVECTION...AS A FEED OF
MOIST SOUTHERLY UNSTABLE AIR FEEDS ALONG IT. THIS PATTERN COULD
PRODUCE LOCALLY HEAVY RAINFALL AND POSE A FLASH FLOODING
RISK...DEPENDING ON THE AREAL COVERAGE OF THE STORMS. THUNDERSTORMS
WOULD BE SLOW MOVING...AND HAVE THE POTENTIAL TO TRAIN ALONG THE
BOUNDARY. WILL MAINTAIN A MENTION OF THIS POTENTIAL IN THE HWO
PRODUCT.

TEMPERATURES THROUGH THE PERIOD WILL LARGELY DEPEND ON THE POSITION
OF THE FRONT. THE EXPECTATION IS THAT WITH THE SLOWER FRONTAL
MOVEMENT THAT TEMPERATURES SHOULD BE ON THE WARM SIDE BOTH WEDNESDAY
AND THURSDAY...LIKELY IN THE 70S...ALTHOUGH IF THE FRONT CAN PUSH
FAR ENOUGH TO THE EAST INTO THE REGION PORTIONS OF WESTERN NEW YORK
MAY REMAIN IN THE 50S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE COOLER TEMPERATURES WILL CONTINUE TO BE THE MAIN STORY THROUGH
MUCH OF THE LONG TERM PERIOD...AS LONGWAVE TROUGH SLOWLY TRANSLATES
ACROSS THE REGION. THE TREND DURING THE PERIOD WILL BE TOWARD DRIER
WEATHER...ALTHOUGH THE COLD POCKET ALOFT WITHIN THE CYCLONIC FLOW
WILL POTENTIALLY SUPPORT A DIURNALLY DRIVEN SHOWERS FRIDAY AND
SATURDAY. IF SKIES ARE ABLE TO CLEAR OUT AT NIGHT...FROST WILL BE A
CONCERN OVER THE NORMALLY COLDER LOCATIONS. THIS PATTERN LOOKS TO
RELAX LATE IN THE WEEKEND AND EARLY NEXT WEEK...AS MORE ENERGETIC
WESTERLIES IN THE WESTERN STATES DISLODGE OUR TROUGH. THIS WILL
RESULT IN IMPROVING CONDITIONS SUNDAY AND MONDAY. TEMPERATURES
SHOULD MODERATE CONSIDERABLY IN THE SUNDAY AND MONDAY PERIOD AS THE
TROUGH WEAKENS.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
AT THE 06Z TAF ISSUANCE VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE
REGION. THROUGH THE TAF CYCLE EXPECT LARGELY VFR FLIGHT
CONDITIONS...WITH JUST LOCAL AND BRIEF REDUCTIONS TO MVFR IN ANY
HEAVIER SHOWER OR THUNDERSTORM. EXPECT THIS HEAVIER ACTIVITY TO BE
BRIEF...AND WILL LEAVE ALL 5 TAF SITES VFR THROUGH THE TAF CYCLE.

THERE WILL BE SOME SHOWERS AROUND THROUGH THE TAF CYCLE. FIRST ALONG
THE LAKE ONTARIO SHORELINE...AND TO POINTS EASTWARD. THIS ACTIVITY
IS ASSOCIATED WITH A WEAKENING MCV AND SHOULD CLEAR THE REGION TO
THE EAST BY AROUND 12Z. ELSEWHERE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE EARLY MORNING HOURS ACROSS FAR WNY WHICH
IS UNDER THE INFLUENCE OF A STALLED FRONTAL BOUNDARY. THIS ACTIVITY WILL
INCREASE IN COVERAGE AREA THIS AFTERNOON ESPECIALLY ACROSS THE
SOUTHERN TIER AND NORTHEASTWARD INTO THE GENESEE VALLEY AND FINGER
LAKES REGION. STILL UNCERTAINTY ABOUT PLACEMENT/TIMING AND WILL LEAVE
VCSH IN THE TAFS. ACTIVITY WILL WANE SOME THROUGH THE OVERNIGHT WITH
THE LOSS OF DAYTIME HEATING.

OUTLOOK...
TUESDAY NIGHT...VFR/MVFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
WEDNESDAY THROUGH THURSDAY...VFR/MVFR WITH SCATTERED TO EVENTUALLY
MORE NUMEROUS SHOWERS AND POSSIBLE THUNDERSTORMS.
THURSDAY NIGHT AND FRIDAY...MVFR/POSSIBLE IFR IN OCCASIONAL SHOWERS
AND POSSIBLE THUNDERSTORMS. RAIN MAY BE HEAVY AT TIMES.
SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
RELATIVELY LIGHT WINDS WILL CONTINUE THROUGH WEDNESDAY AS A NEARLY
STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE LOWER GREAT
LAKES. A SLOW MOVING FRONTAL BOUNDARY WILL THEN MOVE INTO THE REGION
AND STALL OUT ON WEDNESDAY...WITH A MODEST INCREASE IN WINDS
ACCOMPANYING ITS APPROACH. WINDS AND WAVES WILL LIKELY REMAIN BELOW
SMALL CRAFT CRITERIA THROUGH AT LEAST WEDNESDAY NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...THOMAS
MARINE...THOMAS

In the hours before

Special weather statement, May 13, 4:10 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT TUE MAY 13 2014

NYZ001-010-019-020-085-131100-
NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...JAMESTOWN...
OLEAN...ORCHARD PARK...SPRINGVILLE
510 AM EDT TUE MAY 13 2014

...DOWNPOURS THIS MORNING...

AT 510 AM A BAND OF HEAVY SHOWERS AND THUNDERSTORMS IS SLOWLY
MOVING ACROSS FAR WESTERN NEW YORK. THIS ACTIVITY IS PRODUCING
RAINFALL BETWEEN HALF AND ONE AND A HALF INCHES. HEAVIER SHOWERS
MAY PRODUCE POOR DRAINAGE FLOODING...AND PONDING OF WATER IN LOW
LYING AREAS.

THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING AND POOR
DRIVING VISIBILITIES. IF DRIVING THROUGH THE RAIN SHOWERS THIS
MORNING...USE CAUTION AND ADJUST YOUR SPEED ACCORDINGLY.

THIS ACTIVITY WILL CROSS NIAGARA FALLS...THE METRO BUFFALO
AREA...HAMBURG...LITTLE VALLEY AND ALLEGANY STATE PARK BETWEEN 515
AM AND 715 AM.

THOMAS

The radar

The Buffalo radar (KBUF), 89 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Cattaraugus

When
May 13, 4:31 AM EST to 7:00 AM EST
Where
Cattaraugus County, 1.14 mi ESE of Randolph to 1.13 mi ESE of Randolph
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.162, -78.960

Flash Flood, Cattaraugus

When
May 13, 5:08 AM EST to 7:30 AM EST
Where
Cattaraugus County, 1.09 mi W of Gowanda to 1.32 mi WSW of Gowanda
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
42.469, -78.941

Flash Flood, Cattaraugus

When
May 13, 5:08 AM EST to 7:30 AM EST
Where
Cattaraugus County, 0.75 mi NNE of Perrysburg to 0.26 mi NNW of Perrysburg
Cause
Heavy Rain
Property damage
$500,000
Reported by
COOP Observer
Coordinates
42.460, -78.995

Flash Flood, Cattaraugus

When
May 13, 5:30 AM EST to 8:00 AM EST
Where
Cattaraugus County, 1.18 mi SSW of Kill Buck to 1.72 mi WSW of East Salamanca
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
42.155, -78.680

Flash Flood, Cattaraugus

When
May 13, 6:00 AM EST to 8:30 AM EST
Where
Cattaraugus County, 0.37 mi S of Little Vly to 0.64 mi WNW of Little Vly
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
42.245, -78.781

Flash Flood, Cattaraugus

When
May 13, 6:30 AM EST to 9:00 AM EST
Where
Cattaraugus County, 0.84 mi NW of Cattaraugus to 0.86 mi NW of Cattaraugus
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
42.338, -78.882

Flash Flood, Erie

When
May 13, 7:00 AM EST
Where
Erie County, Evans Center to 0.62 mi NNE of Angola
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.650, -79.030

Flash Flood, Erie

When
May 13, 7:00 AM EST
Where
Erie County, Derby to 0.44 mi NNW of Derby
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.680, -78.980

Flash Flood, Chautauqua

When
May 13, 8:00 AM EST to 10:30 AM EST
Where
Chautauqua County, Forestville to 0.44 mi WNW of Forestville
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
42.470, -79.170

Flash Flood, Chautauqua

When
May 13, 8:28 AM EST to 11:00 AM EST
Where
Chautauqua County, 0.82 mi S of Silver Creek to 0.79 mi S of Silver Creek
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
42.538, -79.170

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522226, 522235, 522236, 522232, 522233, 522234, 522229, 522231, 522237, 522238.